Last night at 9:30, Aaron gave himself a 15 unit Humalog injection rather than a 15 unit Lantus injection. We called the pediatric endo. on call just to make sure what all to do, but basically (and Aaron was NOT hungry) he ate half a pizza, some milk, some orange juice, and skittles until he reached 150 grams of carbs. Ugh. I thought he was going to vomit (in which case the doctor said we could always use the Glucagon). We had to drop his Lantus by 5 units and delay it by three hours. But otherwise he had really good numbers through the night.
His father has been trying to train him from day one to ALWAYS read the name of the medication out loud, which Aaron has kind of laughed at.
Yawn. Sleepy this morning.
Angie13mom to Aaron, 18 year old, diagnosed 4/22/2009, MDI
Well I have to admit tht I've done this once... I took 28u of Novorapid instead of Lantus. 28!!! So my boyfriend and I stayed up ALL night testing every 20 minutes and eating.. it was a long night and I will never do that again. I have never eaten so much in my whole entire life!!
UGH not a good experience.
He will learn.. I hope! hehe
since June 2004
- Animas One Touch Ping pumper!www.andreelise.ca/design
Here is a possible solution. Get the Humalog in a pen, keep the Lantus in a vial. This way they can't be confused.
That's a good idea - I made that mistake when I first switched to a Lantus pen. It's so convenient though not to have the syringes but if he rarely bring his Lantus around with him, then it's not as big of a convenience issue.
I carry my novorapid and lantus pen together and bring them with me everywhere because I'm on 2 Lantus injections daily.
That has happened to my son when he was first diagnosed when we were devastated about the whole thing. We gave him the morning dose in the evening. I stayed up all night with him giving him any food i had trying to keep up with him crashing. Everything worked out and his numbers were back to normal by morning. I know how it feels. I am glad everything worked out for Aaron.
When I was still on pens (one had a blue stripe, the other a green), I used to put nailpolish on both to distinguish them. I kept 2 vastly different colors that were used specifically for this purpose. One was a neon orange, the other neon purple. Much harder to mix the two up.
when i was about 9 i used to spend the summers with my sister, instead of going to a sitter's. my dad would do blood tests and my mom would do a shot in the morning before i woke up. somehow, they miscommunicated one morning and i got 2 shots (mix of NPH and Regular--this was a looong time ago). I was a tiny, skinny little kid and when my parents contacted the endo, he said i could eat whatever i wanted all day long. i ate sooo many candybars and potato chips that day. as a kid, i remember that being the best day of my life. haha!
don't worry about it, though. everyone makes some sort of mistake once in awhile and it always turns out okay in the end.
The future belongs to those who believe in the beauty of their dreams.
Humalog and lantus have different color tops I think Lantus is like a purplish blue and humalog is red. Maybe you can try putting them in different places in the fridge?
Dxd November 25, 2000, Minimed Med Pump and CGM
Find me on twitter, my blog, linked in
well on a good note, once you do this you never do it again, i remember giving myself a whopping 2 units of humalog instead of 2 units of nph back when i was first diagnosed (honeymoon). I went to DQ and had a slushy and that took care of it :)
I hate diabetes (type 1)
Oh boy....does that bring back memories!!!! Been there...done that! Why is it that you realize what you did right after the injection? I don't recall the exact units but I do remember taking way too much regular insulin and eating lots of carbs and candy. I am very sensitive to regular so it really scared me, I did just fine. After that, I highlighted my Regular Insulin Vial so that it would stand out even more, it worked.
I think a lot of us have done the same thing. I know I have! My other stupid mistake, which happened more often, was not being able to remember if I took my nighttime injection of long acting insulin. You'd think it would be hard to forget something like that but I did it countless times. I always ended up getting the insulin from the fridge and doing my injection. Only once did it turn out I had already done it and I went really low during the night.
I did that in either April or May this year. I take humalog 3x's a day and levemir once. Well when I should've taken 13 units of levemir I accidentally took 13 units of humalog instead. I was all freaked out that I would end up really low or possibly have a seizure from it. Luckily I didn't though. What I did was eat sugary stuff and went to sleep for 5 hours until the humalog wore off and then took my levemir at like 5 am. That time limit was based from the information from the manufacturer website, it said 4 and 1/2 usually is the time until it wears off. The next day I did not take my morning humalog it had only been like 3 hours (8 am) after I took my levemir. Then for lunch I took a little extra humalog and I was back on my regualar schedule. I'm not sure if I should've done it that way but it worked out for me.
Humalog has a purple-ish color cap and levemir has silver so I can tell them apart . I just simply wasn't paying attention until it was too late : ( My mistake... now I pay better attention to what I'm doing.
Diagnosed @ age 5 on November 23, 1983
I did this once too. I was supposed to fly to Austin (from Dallas) early in the morning. But before I was about to go to bed I took 17 units of Humalog instead of 17 untis of Lantus. I stayed up and ate 2 bagels and some milk and probably some more stuff. I didn't sleep much because I was afraid I'd go low. But, I did get through the night and caught my flight to Austin the next morning.
There was story on the news about 10 years ago a Dallas City Councilman (Al Lipscomb) who came home at night and took the wrong insulin, realized is mistake, and then took the right one too. He ended up being carted in to the hospital. He recovered.
Sounds like you did the right thing though.
Keep your nose clean and your heart open. -AL the boss angel
Something similar to this happened to me once - but not nearly to such epic proportions :) I miscounted the carbs for chocolate because I didn't look at the serving size correctley... needless to say, after I made up in carbs for the insulin with chocolate, I was NOT inclined to eat chocolate for quite a while afterward :)
Eeeesh! That would be scary!
I've almost done it a few times, and then caught myself. And then there are a few times after the injection where I get illogically paranoid and wonder if I gave myself the wrong one! Hasn't happened yet, knock on wood.
Glad he's all right!